It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Acid Reflux / GERD Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 01-25-2009, 10:13 PM   #1
Member
(female)
 
Join Date: Nov 2007
Location: Not Applicable, State, USA
Posts: 95
gmp377 HB User
Ibuprofen Causing Heartburn?

Hello All,

My boyfriend is currently awaiting foot surgery to repair a torn peroneal tendon. He has been in pain for several months due to this injury and, as a result, has been taking pain relievers (mainly products containing ibuprofen and/or naproxen) on a fairly regular basis. I am aware that such medications can cause stomach bleeding. While my boyfriend does not have this problem (as far as I know), he has lately complained of repeat heartburn and indigestion. Since he did not suffer from indigestion symptoms prior to taking pain relievers on a daily basis, I am inclined to think these are the culprits making the heartburn come back over and over. Is this possible? Can prolonged use of pain relievers cause symptoms of indigestion and heartburn? If so, what can be done to relieve it? Any advice will help.

Thanks in advance,
gmp377

 
Old 01-28-2009, 09:50 PM   #2
Member
(female)
 
Join Date: Jan 2009
Posts: 53
trying2staycalm HB User
Re: Ibuprofen Causing Heartburn?

Hello,

I think it is possible that it could be a combination of the medication and anxiety being caused by the pain.

Does he drink water? I can tell you from experience how beneficial it is to drink lots of water to flush medication from your system.

Tell him to try drinking 2 full glasses of water when he starts feeling indigestion coming on and see how that works out for him.

I hope this helps him....it definitly helps me
__________________
"And This Too Shall Pass."

 
Sponsors Lightbulb
   
Old 01-29-2009, 06:56 PM   #3
Senior Member
(female)
 
Join Date: Nov 2006
Location: Massachusetts, USA
Posts: 126
shelovescliche HB User
Re: Ibuprofen Causing Heartburn?

Ibuprofen increases the acid in the stomach, which is why bleeding can occur, as far as I know. This being the case, it could cause heartburn as well. I know I can't take more than 2 ibuprofen in a single day without my acid reflux flaring up like crazy, and taking two a day for more than one day will wreck my stomach for a week or two.

 
Old 01-29-2009, 07:20 PM   #4
Senior Veteran
(female)
 
Join Date: Feb 2007
Location: Florida
Posts: 1,453
AuntieLeela HB UserAuntieLeela HB UserAuntieLeela HB UserAuntieLeela HB User
Re: Ibuprofen Causing Heartburn?

Any aspirin-like drug (called NSAIDs) can cause heartburn and even ulcer. Most is from chronic use but for some it can happen really quickly.

Ask his doc for a different (less acid producing) prescription NSAID, like Mobic or Clinoril. Always take meds like these on a full stomach. (that's after a meal, not just a snack)

If he's taking IBU for pain relief only and not for the anti-inflammatory part, then he might be able to switch to OTC Tylenol. Again, he'd need to ask his doctor.

 
Old 01-30-2009, 09:49 AM   #5
Senior Veteran
(female)
 
Join Date: Apr 2004
Location: Ohio
Posts: 1,114
dolysods HB User
Re: Ibuprofen Causing Heartburn?

yep.. i'd say it is the ibuprofen. I can't take any NSAIDS any more... flares up my hiatal herna/heart burn

 
Old 01-30-2009, 11:33 PM   #6
Senior Veteran
(female)
 
Join Date: Jan 2005
Location: California
Posts: 2,704
taape HB Usertaape HB User
Re: Ibuprofen Causing Heartburn?

I can't take NSAIDS by mouth either anymore, it causes my stomach horrible pain and heart burn. Mobic is not more easy on the stomach than ibuprofen from my experience. The only NSAIDS I can tolerate are injectable ones.

If he can get along without the NSAID his stomach will probably recover on it's own. They are pain killers and cover up pain even when causing some pain. When I stopped NSAIDS I was very surprised to find out how much my stomach hurt since I the pain medication had left my system.

I hope he gets surgery soon.

 
Old 01-31-2009, 04:15 AM   #7
Senior Veteran
(female)
 
Join Date: Apr 2004
Location: Ohio
Posts: 1,114
dolysods HB User
Re: Ibuprofen Causing Heartburn?

taape.... injectable nsaids? which ones? can you get them for home use? I'd love it if they came in a auto injector like Imitrex or a epi pen

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Ibuprofen side-effects? AtlantaBlue Arthritis 5 06-07-2011 03:20 PM
Plavix and Ibuprofen Brendap Heart Disorders 9 10-02-2009 02:48 PM
Calcium Channel Blocker or Beta Blocker causing Short of Breath brebre High & Low Blood Pressure 6 08-30-2008 03:09 PM
Ibuprofen? Does it help? bonkers1 TMJ Disorder -TemporoMandibular Joint 14 08-26-2008 12:40 PM
Beta Blockers and Ibuprofen or Naproxin jp39 High & Low Blood Pressure 2 03-16-2007 06:33 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Aciphex
Nexium
Omeprazole
Pepcid
Prevacid
  Prilosec
Protonix
Ranitidine
Reglan
Zantac




TOP THANKED CONTRIBUTORS



janewhite1 (107), solofelix (95), MountainReader (72), kacyc (58), rosebloom (34), Johnah (20), eew (17), Seeking Sunrise (16), JanaJ (16), Stretch1one (15)

Site Wide Totals

teteri66 (1166), MSJayhawk (999), Apollo123 (898), Titchou (833), janewhite1 (823), Gabriel (758), ladybud (747), sammy64 (667), midwest1 (665), BlueSkies14 (610)



All times are GMT -7. The time now is 01:49 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!